Thunderstorm Wind, Wayne
- When
- August 18, 12:23 PM EST
- Where
- Wayne County, 1.54 mi W of Woodhaven
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.120, -83.280
Trees and power lines reported down.
Severe thunderstorms producing wind damage tracked in between the I-69 and I-94 corridors, with the M-59 corridor being the hardest hit.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Severe thunderstorms producing wind damage tracked in between the I-69 and I-94 corridors, with the M-59 corridor being the hardest hit.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 18, 8:40 AM EST, 3 hours 43 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 940 AM EDT Sun Aug 18 2019 .UPDATE... A slight chance of severe thunderstorms exists in the 1-8 PM window. Latest water imagery shows dry/subsidence bubble over southeast Michigan in the wake of last nights upper level wave pulling east. 12z DTX sounding shows the mid level dry air nicely. Warm front/moisture surge near the southern Michigan will gradually lift northward, reaching the I-94 corridor around noon time. Mid level lapse rates are steep, aoa 7 C/km. If the warm front remains active, these storms around early afternoon will tend to limit instability for the possible late day round with the actual cold front/upper level trough which is approaching the western Great Lakes. None-the-less, with morning sunshine, MLcapes reaching 2000 J/kg, coupled with the steep mid level lapse rates, a severe threat will exist, with both wind/hail threat as the cape density is maximized in the mid levels. Per rap, 0-1 KM bulk shear is not terribly high with the warm front, around 15 knots. Lots of latent heat release from the big complex over Midwest- Chicago area early this morning, and 500 MB temps over southeast Michigan will actually be on the increase through about 00z, reaching -8 to -9 C, and thus limiting the mid level lapse rates. However, good jet dynamics/upper level PV arriving late today/early this evening, coupled with MLcapes still on the order of 1000-2000 J/kg are expected to support a continued slight chance of severe storms, with dynamic bow echoes the main threat. However, 0-1 KM increasing to around 25 knots will not totally discount a brief tornado threat in a QLCS circulation. But again, this is all predicated we recover from early afternoon activity, which is far from a given. Adjustment to forecast was to increase pops around the noon hour, with the message of numerous showers and thunderstorms for the afternoon hours remaining intact however. && .PREV DISCUSSION... Issued at 609 AM EDT Sun Aug 18 2019 AVIATION... The surge of low-level moisture last night paired with clearing skies in the wake of overnight convection has resulted in surface saturation - areas of MVFR/IFR fog and MVFR stratus have been observed this morning, which will mix out over the next few hours. Southwest winds will steadily increase this morning and afternoon ahead of an approaching low pressure system. This system will likely bring a broken line of storms across the area this afternoon and evening with the best timing for the TAF sites still centered on the 20-00z window. Wind gusts in excess of 40 kt will be possible in the strongest storms. Low-level moisture remains elevated in the wake of this system and will bring the potential for more fog and/or stratus tonight. For DTW...Diurnal cumulus field will form near or below 5kft early this afternoon ahead of expected convection. Timing for storms still centered on 20-00z with potential for strong to severe gusts. Southwest winds gusting upwards of 20 kt this afternoon allow for continued SW flow operations. DTW THRESHOLD PROBABILITIES... * Moderate for ceilings aob 5kft this afternoon through tonight. * Moderate for thunderstorms between 20z and 00z. PREV DISCUSSION... Issued at 305 AM EDT Sun Aug 18 2019 DISCUSSION... A low-mid level moisture surge, aided by short wave impulse that lifted across metro Detroit, touched off convection overnight from the northern Detroit suburbs into portions of the Saginaw Valley and thumb regions. Remnant mid level moisture advection within weak mid level instability is likely to support a few lingering showers/thunderstorms through daybreak. Satellite data along with latest model solutions indicate mid level subsidence will overspread Se Mi by late morning, possibly lasting into early afternoon. This will allow for a period of daytime destabilization. Low level south-southwest flow will also increase during the day, supporting the advection of decent instability into Se Mi. Farther upstream there is an ongoing MCS across Iowa and srn Minnesota, resulting from good low level inflow ahead of robust mid level height falls across the northern plains. Convectively induced short wave impulses originating from this convection will traverse the Great Lakes this afternoon. The approaching waves will locally increase the mid level wind fields across Se Mi during the afternoon, supporting 0-6km bulk shear anywhere between 30 and 40 knots. RAP soundings suggest 0-1KM ML cape of 1800 to 3000 J/KG over Se Mi by late afternoon with sfc temps in the mid-upper 80s and sfc dewpoints around 70. This warm and moist boundary layer combined with a plume of steep mid level lapse expected to lift up from the southwest will contribute to the moderate to high daytime instability. The unidirectional shear and potential good cape density is suggestive of a linear convective mode with damaging winds being the primary threat. The expectation today is that convection will develop either late morning or early afternoon across wrn Lower Mi with the approach of the mid level short waves (MCV). Convection will then advance into Se Mi during the late afternoon/early evening. The severity of the convection will have some correlation to timing. If convection works into the area earlier than expected it will inhibit the better instability form lifting into the area and thus severe chances will be reduced. On the other hand, a later timing will have a higher potential for severe wx. Given the risk, SPC has upgraded all of Se Mi to a slight risk for today. Ample low level moisture will linger across the area tonight in the wake of daytime convection. Model soundings are suggestive of low stratus and/or fog development during the overnight and persisting into early Mon morning. Weak sfc high pressure will expand into nrn and cntrl Lower Mi on Monday within relatively zonal mid level flow. This will support some boundary layer drying across the Saginaw Valley and Thumb. Remnant low level moisture and diurnal heating may contribute to isolated to scattered shallow convection across metro Detroit south on Monday. The early day low clouds will suppress the degree of heating to a degree, thus supporting Mon highs mainly in the low 80s. Mid level zonal flow will persist through Tuesday. A mid level low across Hudson Bay is then forecast to drop into northern Ontario on Wednesday, driving mid level height falls across the northern Great Lakes. This will also send a cold front across the southern Great Lakes, providing the next good chance for convection. Cooler and drier air will advect across the area in the wake of this front and will hold across the area into early next weekend. MARINE... Winds will increase from the south and southwest this afternoon in advance of an approaching low pressure system that will lift through the northern Great Lakes today. Gusts to 20 knots this afternoon will build waves up to 4 to 6 feet across central Lake Huron. Numerous showers and thunderstorms are expected across the area this afternoon and evening with locally higher wind and waves expected in any thunderstorm activity - some gusts in excess of 50 knots are possible in the strongest storms. The cold front will push through Lower Michigan this evening before stalling over northern Ohio tonight. High pressure will expand into the region for Monday and Tuesday, leading to lighter wind and waves. Additional showers and thunderstorms will continue to be possible over Lake Erie and St. Clair with the frontal boundary remaining positioned nearby. HYDROLOGY... Numerous showers and thunderstorms are expected this afternoon and evening as a low pressure system tracks through the Great Lakes. The air mass over the region will be characterized by dew points near 70 degrees and precipitable water values of 1.50 to 1.75 inches. This will likely result in heavy downpours within any convective activity. However, the convection looks to be progressive with storm motion of about 40 mph and should only remain over one particular area for a brief time. Basin-average rainfall totals of 0.25 to 0.75 inches look to be the most likely, though isolated higher totals will be possible in locations that see repeated thunderstorms. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...Small Craft Advisory until 4 AM EDT Monday for LHZ421-422. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && UPDATE.......SF AVIATION.....TF DISCUSSION...SC MARINE.......TF HYDROLOGY....TF You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 100 PM EDT Sun Aug 18 2019 MIZ047>049-053>055-060>063-068>070-075-076-082-083-190800- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 100 PM EDT Sun Aug 18 2019 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are moving through southeast Michigan this afternoon. Isolated severe thunderstorms are expected, producing damaging winds at or above 60 mph and hail to around one in diameter. A second line of thunderstorms is possible by early evening (5-8 PM), and remains a low chance this activity may be severe as well, but confidence is not high. All thunderstorms will also produce brief yet intense rainfall rates as they move east at 40 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms on Wednesday as a cold front is forecast to move across the region. .SPOTTER INFORMATION STATEMENT... Dispatchers...please notify your emergency managers immediately. Spotter activation may be needed this afternoon. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-190800- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 100 PM EDT Sun Aug 18 2019 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected this afternoon and early this evening. There is a slight risk of severe weather. The strongest storms will be capable of wind gusts to 50 knots and hail to one inch in diameter as they move to the east at 35 knots. All thunderstorms will also produce brief yet intense rainfall rates. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms on Wednesday as a cold front is forecast to move across the region. .SPOTTER INFORMATION STATEMENT... Dispatchers...please notify your emergency managers immediately. Spotter activation may be needed this afternoon. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. Sf
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
820 AM EDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM HEAVY RAIN 5 SSE FLUSHING 42.99N 83.82W
08/18/2019 M2.17 INCH GENESEE MI BROADCAST MEDIA
3 HOUR RAINFALL TOTAL.
&&
KDKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1036 AM EDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 AM HEAVY RAIN 1 WNW MARYSVILLE 42.92N 82.50W
08/18/2019 M2.26 INCH ST. CLAIR MI TRAINED SPOTTER
24 HOUR RAINFALL TOTAL.
&&
KDKSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
1237 PM EDT Sun Aug 18 2019
MIZ082-181730-
Lenawee MI-
1237 PM EDT Sun Aug 18 2019
...SPECIAL WEATHER STATEMENT...
At 1235 PM EDT, Doppler radar was tracking strong thunderstorms near
Clinton, or 7 miles south of Manchester, moving east at 40 mph.
One quarter inch hail and winds in excess of 30 mph will be possible
with these storms.
This strong thunderstorm will be near...
Tecumseh around 1245 PM EDT.
Milan around 105 PM EDT.
Romulus and Flat Rock around 130 PM EDT.
Other locations impacted by this storm include Manitou Beach-Devils
Lake, Whittaker, Gibraltar, Ogden Center, Canandaigua, New Boston,
Ridgeway, Palmyra, Sand Creek and Medina.
LAT...LON 4207 8436 4208 8377 4238 8288 4229 8309
4224 8313 4208 8314 4207 8377 4172 8377
4171 8436
TIME...MOT...LOC 1635Z 254DEG 36KT 4205 8407
AASpecial Weather Statement
National Weather Service Detroit/Pontiac MI
116 PM EDT Sun Aug 18 2019
MIZ083-181815-
Monroe MI-
116 PM EDT Sun Aug 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR MONROE COUNTY UNTIL 215 PM EDT...
At 114 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Ida, or near Dundee, moving east at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Other locations impacted by this storm include Newport, Cone, Estral
Beach, Toledo Beach, Erie, South Rockwood, Woodland Beach, Stony
Point, Bolles Harbor and Samaria.
LAT...LON 4208 8377 4209 8329 4203 8319 4208 8319
4209 8313 4204 8315 4201 8313 4190 8325
4190 8330 4187 8338 4176 8343 4178 8346
4175 8346 4175 8343 4174 8343 4172 8376
TIME...MOT...LOC 1714Z 255DEG 38KT 4195 8357
AASpecial Weather Statement
National Weather Service Detroit/Pontiac MI
116 PM EDT Sun Aug 18 2019
MIZ069-070-181800-
Macomb MI-Oakland MI-
116 PM EDT Sun Aug 18 2019
...SPECIAL WEATHER STATEMENT...
At 116 PM EDT, Doppler radar was tracking a rapidly developing
thunderstorm near Troy, moving east at 35 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
This strong thunderstorm will be near...
Warren and Rochester around 125 PM EDT.
Sterling Heights and Clinton around 135 PM EDT.
Mount Clemens and Macomb Township around 140 PM EDT.
New Baltimore around 155 PM EDT.
Other locations impacted by this storm include Rochester Hills,
Shelby Township, Clawson, Ray Center, Fraser, Utica, Washington,
Bloomfield Hills, New Haven and Stoney Creek Metro Park.
People attending Jimmy John's Field should prepare to seek safe
shelter.
LAT...LON 4252 8273 4254 8276 4254 8281 4252 8282
4253 8330 4264 8332 4289 8274 4273 8273
4270 8272 4252 8270
TIME...MOT...LOC 1716Z 256DEG 31KT 4261 8319
MannSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
118 PM EDT Sun Aug 18 2019
MIZ061-062-181800-
Genesee MI-Lapeer MI-
118 PM EDT Sun Aug 18 2019
...SPECIAL WEATHER STATEMENT...
At 117 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lapeer, moving northeast at 45 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
This strong thunderstorm will be near...
Imlay City and Lum around 135 PM EDT.
North Branch around 140 PM EDT.
Brown City around 145 PM EDT.
Other locations impacted by this storm include Goodland Township,
Burnside, Kings Mill, Attica, Elba and Thornville.
People attending Lapeer Days Festival should prepare to seek safe
shelter.
LAT...LON 4291 8346 4319 8358 4329 8306 4328 8300
4297 8299
TIME...MOT...LOC 1717Z 239DEG 38KT 4304 8336
MannThe Detroit radar (KDTX), 66 km away, was scanning. The volume nearest the first event began at 17:20 UTC.
10 thunderstorm wind. Local standard time, as filed.
Trees and power lines reported down.
Multiple trees and power lines reported down.
Multiple trees and power lines reported down.
Numerous trees and power lines reported down.
Numerous trees and power lines reported down.
A couple of trees were reported blown down.
Seven pine trees reported down.
Large tree blown down onto power line.
Numerous trees reported down.
Tree reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850653, 850655, 850656, 850658, 850659, 850660, 850661, 850663, 850664, 850666.